Format

Send to

Choose Destination
CNS Drugs. 2010 Aug;24(8):655-67. doi: 10.2165/11534340-000000000-00000.

Nervous system effects of antituberculosis therapy.

Author information

1
Baylor College of Medicine, Houston, Texas 77030, USA. kass@bcm.edu

Abstract

Nervous system toxicity with current antituberculosis pharmacotherapy is relatively uncommon, although the frequency of the usage of antituberculosis therapy requires that physicians be aware of such toxicity. Antituberculosis therapy manifests both central and peripheral nervous system effects, which may compromise patient compliance. Among the traditional forms of first-line antituberculosis therapy, isoniazid is most often associated with nervous system effects, most prominently peripheral neuropathy, psychosis and seizures. Adverse events are reported with other antituberculosis therapies, the most prominent being optic neuropathy with ethambutol and ototoxicity and neuromuscular blockade with aminoglycosides. The second-line agent with the most adverse effects is cycloserine, with psychosis and seizures, the psychosis in particular limiting its usage. Fluoroquinolones are rare causes of seizures and delirium. Newer forms of therapy are under development, but to date no significant neurotoxicity is documented with these agents. Future needs include the development of surveillance mechanisms to increase recognition of nervous system toxicities. It is also hoped that the development of new pharmacogenomic assays will help with the identification of patients at risk for these toxicities.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center